Risks of over-the-counter painkillers to Aboriginal people
New research at the University of Adelaide has highlighted serious potential health risks to Aboriginal people because of a lack of understanding about the use of over-the-counter painkillers.
The research has led to calls for more culturally appropriate information so that Aboriginal people may better understand what medications they're taking and the associated risks.
Professor Charlotte de Crespigny, from the University of Adelaide's School of Nursing, says very little research has been conducted on over-the-counter painkiller use by Aboriginal people in Australia, or by other indigenous peoples around the world.
Analgesics - or painkillers - are the most consumed pharmaceutical medicines worldwide, and the second most commonly purchased over-the-counter medications in Australia. They include ibuprofen, non-steroidal anti-inflammatories, paracetamol, aspirin, and combination preparations including caffeine, alcohol and codeine.
"The ease of availability of over-the-counter analgesics enables people to self-manage minor health conditions without the need for medical consultation, but the use of these medications needs to be safe and effective," Professor de Crespigny says.
"Serious adverse reactions can occur in people with cardiovascular disease, asthma, gastric ulcers and other conditions.
"Given the significantly higher prevalence of chronic disease among Aboriginal people, unsafe use of prescribed and over-the-counter painkillers represents a significant additional threat to Aboriginal people's lives, and their quality of life," she says.
With cultural guidance and collaboration with an Aboriginal Kaurna Elder in the north-western suburbs of Adelaide, the study interviewed Aboriginal people to better understand their medication selection, experiences, use and knowledge of the potential risks.
"Some participants had a basic understanding of why they could not take certain painkillers due to their medical status and the impact of other prescribed medicines. However, very few understood the dangers of excessive paracetamol use, its toxicity and the potential for overdose," Professor de Crespigny says.
"Most participants were unaware of the serious implications of taking a number of medicines simultaneously with painkillers, or using multiple painkillers together. They also found that the information provided about over-the-counter painkillers was not easy to understand - and most made their choices based on TV advertising, instead of knowing what was best for them.
"These results suggest that more culturally and linguistically appropriate information is required for Aboriginal people, with better education and advice needed from a range of health professionals, including doctors, pharmacists and Aboriginal health workers," Professor de Crespigny says.
The results of this study have been published in the journal Health and Social Care in the Community. The study received funding support from the Centre of Clinical Excellence in Aboriginal Health (Aboriginal Health Council of South Australia).